Alert archive / Georgia / Red Flag Warnings in 2009

Red Flag Warning 62, NWS Atlanta, GA

February 12, 200932 counties in Georgia

NWS Atlanta, GA issued this red flag warning at Feb 12, 2009, 4:46 AM EST for 32 counties in Georgia. It took effect at Feb 12, 2009, 1:00 PM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 2009, 4:46 AM EST (09:46 UTC)
In effect from
Feb 12, 2009, 1:00 PM EST
Expired
Feb 12, 2009, 6:00 PM EST
In force
5 hr
Issued by
NWS Atlanta, GA
All 32 counties

Baldwin County, GA, Bibb County, GA, Bleckley County, GA, Crawford County, GA, Crisp County, GA, Dodge County, GA, Dooly County, GA, Emanuel County, GA, Glascock County, GA, Houston County, GA, Jefferson County, GA, Johnson County, GA, Jones County, GA, Lamar County, GA, Laurens County, GA, Macon County, GA, Monroe County, GA, Montgomery County, GA, Peach County, GA, Pulaski County, GA, Schley County, GA, Sumter County, GA, Taylor County, GA, Telfair County, GA, Toombs County, GA, Treutlen County, GA, Twiggs County, GA, Upson County, GA, Washington County, GA, Wheeler County, GA, Wilcox County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 16 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 488 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
488 m²/s²
0-3 km storm-relative helicity
530 m²/s²
Significant tornado parameter
0.8
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

949 
WWUS82 KFFC 120946
RFWFFC

RED FLAG WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
446 AM EST THU FEB 12 2009

GAZ069>076-080>086-092>098-104>113-121800-
/O.NEW.KFFC.FW.W.0062.090212T1800Z-090212T2300Z/
UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-GLASCOCK-JEFFERSON-
TAYLOR-CRAWFORD-BIBB-TWIGGS-WILKINSON-JOHNSON-EMANUEL-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-SUMTER-DOOLY-CRISP-
PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-MONTGOMERY-TOOMBS-
446 AM EST THU FEB 12 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM EST THIS
AFTERNOON ACROSS PARTS OF CENTRAL GEORGIA FOR LOW RELATIVE HUMIDITIES...

THE RED FLAG WARNING IS IN EFFECT FOR AREAS GENERALLY ALONG AN
SOUTHEAST OF A LINE FROM LOUISVILLE...TO THOMASTON...TO AMERICUS.

A DRY AIR MASS WILL OVERSPREAD THE REGION TODAY BEHIND A STRONG
PACIFIC-DERIVED COLD FRONT.

THIS WARNING INCLUDES PARTS OF THE OCONEE NATIONAL FOREST.

DRY FUEL MOISTURE CONDITIONS WILL COMBINE WITH RELATIVE
HUMIDITIES OF 20 TO 25 PERCENT AND NORTHWEST WINDS OF 10 TO 15 
MPH TO CREATE DANGEROUS FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING...OR WILL OCCUR WITHIN 24 HOURS.

PLEASE REFER TO THE LOCAL BURN PERMITTING AUTHORITIES ON WHETHER
YOU CAN BURN OUTDOORS. IF YOU DO BURN OUTSIDE...USE EXTREME
CAUTION.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING.

$$

19
1 follow-up statement
491 
WWUS82 KFFC 121922
RFWFFC

RED FLAG WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
222 PM EST THU FEB 12 2009

GAZ069>076-080>086-092>098-104>113-122300-
/O.CON.KFFC.FW.W.0062.000000T0000Z-090212T2300Z/
UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-GLASCOCK-JEFFERSON-
TAYLOR-CRAWFORD-BIBB-TWIGGS-WILKINSON-JOHNSON-EMANUEL-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-SUMTER-DOOLY-CRISP-
PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-MONTGOMERY-TOOMBS-
222 PM EST THU FEB 12 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON ACROSS PARTS OF CENTRAL GEORGIA DUE TO LOW RELATIVE HUMIDITIES...

A RED FLAG WARNING IS IN EFFECT FOR AREAS GENERALLY ALONG AND
SOUTHEAST OF A LINE FROM LOUISVILLE...TO THOMASTON...TO AMERICUS. 

A DRY AIR MASS WILL OVERSPREAD THE REGION TODAY BEHIND A STRONG
PACIFIC-DERIVED COLD FRONT.

THIS WARNING INCLUDES PARTS OF THE OCONEE NATIONAL FOREST.

DRY FUEL MOISTURE CONDITIONS WILL COMBINE WITH RELATIVE
HUMIDITIES OF 20 TO 25 PERCENT AND NORTHWEST WINDS OF 10 TO
15 MPH TO CREATE DANGEROUS FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING...OR WILL OCCUR WITHIN 24 HOURS.

PLEASE REFER TO THE LOCAL BURN PERMITTING AUTHORITIES ON WHETHER
YOU CAN BURN OUTDOORS. IF YOU DO BURN OUTSIDE...USE EXTREME
CAUTION.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this red flag warning went out at Feb 12, 4:34 AM EST, 12 minutes earlier.

Area forecast discussion, Feb 12, 4:34 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
434 AM EST THU FEB 12 2009

.SHORT TERM /TODAY THROUGH SATURDAY/...
LARGE SCALE FAST ZONAL FLOW PATTERN EXPECTED TO CONTINUE FOR AT
LEAST THE NEXT SEVEN DAYS AS TELECONNECTIONS FROM DEEP UPPER LOW
ANCHORED IN THE PACIFIC NW SUPPORT CONTINUATION OF BROAD RIDGE
ACROSS THE GULF. THUS...A MEAN FAST W-SW FLOW ALOFT WILL CONTINUE. A
SERIES OF EMBEDDED STRONG SHORT WAVES WILL CONTINUE TO EMANATE FROM
THE WESTERN U.S. LOW AND MOVE RAPIDLY ACROSS THE U.S. WITH NO SOURCE
OF ARCTIC AIR IN PLACE ACROSS THE U.S. IN THIS PATTERN...EACH SYSTEM
WILL HAVE AMPLE ABILITY TO TAP INTO GULF MOISTURE. IN
ADDITION...THESE SYSTEMS ARE ACCOMPANIED WITH STRONG SHEAR/HELICITY.
INSTABILITY...WHILE NOT OVERLY IMPRESSIVE...GIVEN VERY STRONG
DYNAMICS...WILL BE MORE THAN SUFFICIENT FOR CONVECTION IN EACH CASE.

THE FIRST SUCH SYSTEM WAS EXITING THE AREA THIS MORNING. THE AIR
MASS IN THE WAKE OF THIS SYSTEM IS OF CONTINENTAL PACIFIC (CP)
ORIGIN AND WITH DOWNSLOPE WEST WINDS...WILL BE DRY AND CONTINUED
SEASONABLY WARM. WINDS WILL DIMINISH AS THE REMNANTS OF THIS STRONG
SYSTEM PULL RAPIDLY WELL NE AWAY FROM THE REGION AND WEAK HIGH
PRESSURE BUILDS OVER THE AREA BY AFTERNOON AND CONTINUES INTO EARLY
FRI. NO SENSIBLE WEATHER CONCERNS THROUGH EARLY FRI. LEANED SLIGHTLY
TOWARD THE MET MOS FOR MAX/MIN TEMPS IN THE SHORT TERM...AS MET MOS
HAS SHOWN LESS BIAS IN THIS PATTERN THE PAST SEVERAL DAYS.

THE NEXT...IN THIS SERIES OF STRONG SHORT WAVES EMBEDDED IN THE MEAN
ZONAL FLOW...EMANATES FROM THE WESTERN U.S. LOW FRI AND MOVES
RAPIDLY INTO THE MIDWEST BY FRI NIGHT. IN RESPONSE...A WARM FRONT
WILL LIFT FROM THE GULF COASTAL REGION INTO S GA FRI NIGHT AND
PERHAPS AS FAR NORTH AS CSG-MCN BY EARLY SAT...BEFORE ANOTHER
PACIFIC-DERIVED COLD FRONT SWEEPS THROUGH FROM THE WEST. A SFC LOW
WILL DEVELOP ALONG THE WARM FRONT AND TRACK ALONG THE FRONT. THE
POTENTIAL FOR SEVERE WEATHER WITH THIS SYSTEM HAS CONCERNED ME FOR
SEVERAL DAYS. ALTHOUGH THE PARENT SHORT WAVE IS WELL REMOVED FROM
THE AREA...LARGE SCALE SYNOPTIC FORCING AND ASCENT IS STRONG.
HELICITY VALUES ARE TREMENDOUS...IN EXCESS OF 500 M2/S2. THIS ALONE
WILL SUPPORT WIDESPREAD CONVECTION. HOWEVER...THE SFC ENVIRONMENT IS
MARGINAL AT BEST WITH DEWPOINTS ONLY INDICATED TO RECOVER TO THE 40S
NORTH AND 50S SOUTH. CONVECTION WILL LIKELY BE ELEVATED IN
NATURE...AND WHILE DEFINITELY SUPPORTIVE OF MORE THUNDER/LIGHTNING
THAN WE HAVE SEEN WITH ANY RECENT SYSTEMS...CONVECTION WILL NOT BE
ROOTED IN THE BOUNDARY LAYER...THUS LIMITING THE SEVERE THREAT. THE
LARGE SCALE ASCENT WILL ALSO SUPPORT WIDESPREAD PCPN...SUPPORTING
EVAPORATIVE COOLING AND FURTHER STABILIZATION OF THE BOUNDARY LAYER.
WILL NEED TO WATCH CENTRAL GA VERY CAREFULLY FRI NIGHT/EARLY SAT AS
THE WARM FRONT APPEARS TO CREEP AS FAR NORTH AS CSG-MCN. THIS WOULD
ALLOW OUR SOUTHERN COUNTIES TO COME UNDER THE INFLUENCE OF A MORE
UNSTABLE AIR MASS MORE LIKELY TO SUPPORT SEVERE TSRA. AT A
MINIMUM...MARGINAL SEVERE HAIL CANNOT BE RULED OUT IN CENTRAL GA FRI
NIGHT/EARLY SAT...BUT EXPECT THE TRACK OF THE SFC LOW TO LIMIT THE
THREAT OF WIDESPREAD SEVERE TO S GA/N FL...SO WILL NOT MENTION
SEVERE IN THE ZONES YET. ANY SHIFT OF THE WARM FRONT FURTHER
NORTH...AND THE ATTENDANT WARM...UNSTABLE AIR MASS WILL GREATLY
INCREASE THE SEVERE THREAT. THIS SYSTEM EXITS THE REGION EARLY
SAT...WITH CLEARING SPREADING ACROSS THE AREA FROM NW TO SE BY
AFTERNOON.

PROJECTED QPF OF WIDESPREAD 1-2 INCHES ACROSS CENTRAL GA NOTED WITH
THE FRI NIGHT/SAT SYSTEM. GIVEN THE LACK OF RAIN RECENTLY...MOST
AREAS IN CENTRAL GA ARE 3-4 INCHES BELOW NORMAL SO FAR THIS YEAR.
THUS...THESE AREAS SHOULD BE ABLE TO HANDLE THE PROJECTED RAINFALL.
WILL NOT ISSUE ANY FLOOD WATCHES AT THIS TIME. CONSIDERABLY LESS
RAINFALL IS EXPECTED FURTHER NORTH IN THE COOLER AIR.

TEMPS WILL REMAIN WELL ABOVE SEASONAL NORMS THROUGH THE SHORT TERM
WITH NO SOURCE OF SIGNIFICANT COLD AIR EXPECTED.

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
FAST ZONAL FLOW CONTINUES THROUGH THE EXTENDED PERIODS AS NOTED
ABOVE. THE GFS HAS COME INTO AGREEMENT WITH WHAT THE ECMWF INDICATED
FOR SEVERAL RUNS SHOWING YET ANOTHER FAST SHORT WAVE TRAVERSING THE
AREA SUN...WHILE PREVIOUSLY THIS WAS INDICATED DRY. A SPLIT PATTERN
EVOLVES WITH A SEWD MOVING SHORT WAVE FROM THE OH VALLEY PHASING
WITH AN WEAK EWD MOWING SHORT WAVE ALONG THE GULF COASTAL REGION.
LOW POPS ARE WARRANTED...FOCUSING MAINLY ON THE NE GA MOUNTAINS AND
SE/SC SECTIONS AS A RESULT. DRY AND SLIGHTLY COOLER...MORE SEASONAL
CONDITIONS ARE EXPECTED MON-TUE AS A MODIFIED CANADIAN HIGH DRIFTS
SE ACROSS THE AREA AND THE FLOW BRIEFLY BECOMES NW ACROSS THE
EASTERN U.S. HOWEVER...PROGRESSIVE FLOW CONTINUES AND THE NEXT
STRONG SHORT WAVE IS SLATED TO MOVE RAPIDLY ACROSS THE AREA LATE
TUE-WED. AGAIN...DYNAMICS AND INSTABILITY SUPPORT TSRA...POTENTIALLY
SEVERE ONCE AGAIN.

SEASONABLY COOL TEMPS...COOLER THAN WE HAVE SEEN SINCE 05 FEB...ARE
EXPECTED MON-TUE WITH LOWS IN THE 30S AND HIGHS IN THE 50S. SOME
AREAS WILL SEE THEIR FIRST FREEZE...ALBEIT LIGHT...IN OVER A WEEK.
ATL WILL LIKELY STAY ABOVE FREEZING...HOWEVER. HIGHS WILL ONLY REACH
THE 50S FOR A CHANGE.

&&

.FIRE WEATHER...
CRITICAL LOW RH VALUES ARE MET ACROSS MOST OF THE CWA TODAY.
HOWEVER...CURRENT FUEL MOISTURES ARE ABOVE 10 PERCENT...BUT WED
AFTERNOON WERE BELOW 10 PERCENT IN PARTS OF CENTRAL GA. BASED ON
THIS AND THE FACT THAT LITTLE TO NO RAIN FELL IN CENTRAL
AREAS...WILL ISSUE A RFW FOR THAT SECTION OF THE STATE. FUEL
MOISTURES AND RAINFALL SHOULD PREVENT RFW CONDITIONS FROM BEING MET
NORTH OF GA 16.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          68  39  66  47  60 /   0   0   5  80  50
ATLANTA         67  42  66  50  63 /   0   0  20  90  50
BLAIRSVILLE     58  36  58  46  55 /   0   0   5  70  40
CARTERSVILLE    65  34  66  47  60 /   0   0  10  90  40
COLUMBUS        72  42  66  55  67 /   0   0  40  90  60
GAINESVILLE     65  39  63  47  59 /   0   0   5  80  50
MACON           73  38  69  53  67 /   0   0  20  90  60
ROME            66  32  66  48  62 /   0   0   5  90  30
PEACHTREE CITY  67  31  66  51  64 /   0   0  20  90  50
VIDALIA         75  42  71  56  69 /   0   0  10  80  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM TO 6 PM EST THIS AFTERNOON FOR THE
FOLLOWING ZONES: BALDWIN...BIBB...BLECKLEY...CRAWFORD...CRISP...
DODGE...DOOLY...EMANUEL...GLASCOCK...HOUSTON...JEFFERSON...
JOHNSON...JONES...LAMAR...LAURENS...MACON...MONROE...
MONTGOMERY...PEACH...PULASKI...SCHLEY...SUMTER...TAYLOR...
TELFAIR...TOOMBS...TREUTLEN...TWIGGS...UPSON...WASHINGTON...
WHEELER...WILCOX...WILKINSON.

&&

19
Hazardous weather outlook, Feb 12, 4:43 AM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
443 AM EST THU FEB 12 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
443 AM EST THU FEB 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS PORTIONS OF
CENTRAL GEORGIA THIS AFTERNOON.

.SYNOPSIS...
HIGH PRESSURE AND A VERY DRY AIRMASS WILL SETTLE OVER THE REGION
TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE DANGEROUS FIRE WEATHER CONDITIONS DUE TO
LOW RELATIVE HUMIDITY AND LOW FUEL MOISTURE LEVELS. THESE CONDITIONS
WILL BE MOST PRONOUNCED GENERALLY EAST AND SOUTH OF LINE FROM AMERICUS
TO THOMASTON TO LOUISVILLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SERIES OF FAST MOVING STORM SYSTEMS WILL TRACK FROM WEST TO
EAST ACROSS THE U.S. ON FRIDAY AND SATURDAY. THUNDERSTORMS...SOME
STRONG...ARE EXPECTED TO ACCOMPANY THIS SYSTEM ACROSS MAINLY
CENTRAL GEORGIA LATE FRIDAY AND EARLY SATURDAY. THUNDERSTORMS ARE
ALSO POSSIBLE NEXT TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 7:07 PM ESTSevere Thunderstorm WarningFFCNewton, Rockdale10 min

Nearby

Red Flag Warnings in Georgia, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.